New York, 2025

Flash Flooding and Damaging Wind in New York, July 13, 2025

July 13, 2025 · NWS BUF · 3 events in 2 counties and zones

The combination of pre-frontal trough, deep moisture and increased instability resulted in the development of showers and thunderstorms on the afternoon of July 13. Thunderstorms stretch from the western Southern Tier to the North Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The combination of pre-frontal trough, deep moisture and increased instability resulted in the development of showers and thunderstorms on the afternoon of July 13. Thunderstorms stretch from the western Southern Tier to the North Country. At times the thunderstorms became strong to severe with gusty winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 13, 1:12 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 13, 1:12 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
212 PM EDT Sun Jul 13 2025

.SYNOPSIS...
An approaching cold front will generate widespread showers and
thunderstorms through this evening, some of which could produce
strong gusty winds and locally heavy rainfall. In the wake of
the front, drier weather will return along with less humidity.
More heat expected by mid week.

&&

.NEAR TERM /THROUGH MONDAY/...
A very warm and humid airmass resides across the eastern Great Lakes
region this afternoon. An upper level trough over northern Ontario
will move east-northeast help push a cold front into the region.
High moisture content across the region along with strong daytime
heating with dewpoints in the lower 70s resulting in MLCAPE to near
2000 J/kg. Convection increasing quickly along with Lake Erie lake
breeze and ahead of a pre-frontal trough across the Finger
Lakes into the North Country. The deep moisture fields with
precipitable water values in excess of 2 inches will support the
potential for very heavy rain, with the potential for rainfall
rates in excess of 2" per hour, within the heaviest convective
cells. 1-hr FFG of 1.5-2.5" and 3-hr FFG of 2-2.5" extends from
Allegany county to the northern Finger Lakes region, which could
become problematic with slow moving and possible training
storms bringing the elevated risk of localized flash flooding. A
Flood Watch remains in effect for these areas through 5 AM
Monday. Severe risk is also present, despite a relatively weak
shear environment increasing instability and high moisture content
will support the threat for wet microbursts and isolated wind
damaging storms through this evening.

Instability will wane into the evening hours and so will the severe
threat. Training showers and storms could continue through the early
part of tonight with the flash flood threat continuing. Elsewhere,
deep moisture will be present as the cold front slowly works through
the region with showers continuing to be possible overnight.

The upper level trough axis will move through the region with the
cold front finally exiting the eastern edge of the forecast area
Monday. There remains a corridor of deep moisture from the Ohio
Valley into New England, which keeps the chance for showers and
thunderstorms across interior portions of the forecast area. A
convergence zone may develop along the lake plains south of Lake
Ontario and there is a low chance of showers developing by
afternoon. Humidity levels will lower behind the frontal passage.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Primarily zonal mid-level flow across the central to eastern Great
Lakes Monday night will build into a ridge as the next trough dives
south out of the Canadian Rockies and into the northern Plains
Tuesday and into Wednesday. As such, building heights and surface
high pressure will result in drier weather Monday night through
Tuesday night.

A quick paced shortwave trough traveling northeast (across the
central and eastern Great Lakes) within the exit region of the
aforementioned longwave trough Wednesday and Wednesday night will
not only continue to support ample moisture and warmth to advect
northward but also support a weak surface low to pass across the
Great Lakes, supporting increasing chances for showers and
thunderstorms. Additionally as alluded to previously, hot and humid
conditions will be present Wednesday and may warrant heat headlines.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Longwave troughing will be in the midst of crossing the central and
eastern Great Lakes Thursday and Friday before zonal flow returns
for the weekend.

Passage of a shortwave trough and corresponding warm front Thursday
combined with a warm muggy airmass in place will support showers and
thunderstorms to spark. To follow the warm front, a cold front will
pass across the area late Thursday night through Friday continuing
the chances for showers and thunderstorms.

Aforementioned zonal flow will support surface high pressure to
settle in across the Great Lakes for the weekend. However, long
range guidance continues to flip-flop with the pattern and therefore
confidence continues to remain low for a completely dry weekend.
This being said, the forecast resembles a slight chance for a shower
and afternoon thunderstorm with temperatures rebounding back towards
normal with highs in the low 80s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A slow-moving cold front will approach our region through this
evening. Coverage of showers and thunderstorms will continue to
increase through this evening (some with locally heavy rainfall
and strong gusty winds). These may produce brief/localized
reductions (mainly in visibility) to MVFR or even IFR...with VFR
conditions otherwise prevailing.

Showers and storms are possible through tonight which may cause
flight restrictions at TAF sites, especially at KROC and KART.
Low-level moisture will pool across the region and stratus is
possible across interior Southern Tier and North Country late
tonight.

Outlook...

Monday and Tuesday...VFR.

Wednesday through Friday...Restrictions possible in scattered
mainly afternoon showers and thunderstorms.

&&

.MARINE...
A slow moving cold front will then bring increasing chances of
showers and thunderstorms through tonight. Special Marine Warnings
may be needed for locally strong winds. Winds will pick up a bit
ahead and with the front, but will still remain well below any
headline criteria.

Behind the front...winds will be fairly light tonight through
Tuesday as high pressure builds in across the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late tonight for NYZ003>006-008-013-014-
     021.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...HSK/TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...AR/JJR/TMA
MARINE...AR/HSK/JJR/TMA
Hazardous weather outlook, Jul 13, 1:28 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
228 PM EDT Sun Jul 13 2025

NYZ001-002-007-010>012-019-020-085-141830-
Niagara-Orleans-Jefferson-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
228 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Slow moving thunderstorms are possible through tonight and may
produce heavy rainfall and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indicies could reach into the mid 90s Wednesday, especially
along the lake plains and Genesee Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
228 PM EDT Sun Jul 13 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-008-013-014-021-141830-
Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-
Allegany-
228 PM EDT Sun Jul 13 2025

...FLOOD WATCH REMAINS IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indicies could reach into the mid 90s Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Ft Drum radar (KTYX), 7 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
July 13, 3:02 PM EST
Where
Lewis County, 0.87 mi W of New Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.800, -75.748

Tree downed on Route 177 in Copenhagen, blocking the road near River Road.

Flash Flood, Cattaraugus

When
July 13, 3:45 PM EST to 6:15 PM EST
Where
Cattaraugus County, 3.79 mi NNW of East Otto to 3.77 mi NNW of East Otto
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.433, -78.767

Utley Road in East Otto closed due to water flowing across the road.

Flash Flood, Cattaraugus

When
July 13, 3:45 PM EST to 6:15 PM EST
Where
Cattaraugus County, 4.84 mi N of East Otto to 4.85 mi N of East Otto
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.450, -78.750

Hammond Hill Road in East Otto closed due to water flowing across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285084, 1285085, 1285086.